Nausea and Vomiting are two of the most common malaise associated
with chemotherapy. In fact, most chemotherapy drugs tend to cause nausea and vomiting. The cause of the side
effects is the fact that the therapy damages the cells in the intestine leading to inflammatory bowel disease in
most cancer patients. Without a proper treatment, the nausea and vomiting can lead to loss of appetite, constipation and
there are many medications (anti-nausea drugs or anti-emetics) available these days to prevent or relieve these
adverse effects associated with chemotherapy. The drugs can be given by mouth, through an I.V. catheter, a
patch, rectally, under the tongue. Patients who are unable to swallow can take anti-emetics in a shot. However,
not all chemotherapy drugs cause these side effects; ask your doctor if the medications you are given can
cause nausea and
vomiting, and what steps you can take to prevent or reduce your risk.
What Can You Do?
caffeine, alcohol and smoking
foods that have strong odors
and eat foods that smell good
reduce nausea and vomiting risk, chew sugar free chewing gum after meals
not lay flat for at least two hours after your meal
not full your stomach; instead, eat small amounts of food throughout the
not eat foods rich in fat or greasy meals
can drink plenty of fluids throughout the day to reduce your risk for nausea and vomiting. Do not drink
liquids that can irritate your stomach.
Do not eat spicy foods; eat
foods such as dry cereal, toast or crackers without liquids. If you have dry mouth, however, it can be
difficult for you to eat dry foods without liquids.
If the above tips do not work, your doctor may
prescribe you anti-nausea drugs such
vomiting can also be signs of serious complications or the result of other medical conditions that have nothing
to do with chemotherapy. See your doctor or health care provider if you
experience any of the following:
relief from the nausea and vomiting despite taking medications
to eat due to persistence of the nausea or/and vomiting
vomiting is so chronic that you feel weak or dizzy
up to 5 times a day
or a swollen stomach
due to the vomiting.
information about effects of cancer and chemo please visit cancer effects